Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 26, 2001

Complications

Question from Michigan, USA:

My mother-in-law has diabetes, is nauseated, and sometimes she vomits. This makes it difficult for to eat. Her doctor says that diabetes causes this. What we can do about this?

Answer:

Vomiting is a very vague symptom that can happen in people with diabetes for reasons unrelated to diabetes itself. If your doctor thinks your mother-in-law’s vomiting is due to diabetes, he probably means she has diabetic autonomic neuropathy, perhaps causing gastroparesis, and your mother-in-law needs further studies to verify this hypothesis.

MS

[Editor’s comment: You have not said whether your mother-in-law has type 1 or type 2 diabetes or what her blood sugars have been. People with type 1 and high blood sugars over a period of time can develop DKA [diabetic ketoacidosis], and often vomiting is a symptom of this. DKA requires immediate attention or can lead to hospitalization and possibly death if left untreated.

It is important that your mother-in-law contact her physician to clarify what he (she) meant so that she can receive appropriate treatment for whatever is causing this problem.

SS]